Psychiatry and Clinical Psychopharmacology

Somnambulism induced by methylphenidate

Psychiatry and Clinical Psychopharmacology 2014; 24: Supplement S282-S283
Read: 2015 Published: 17 February 2021

Attention deficit hyperactivity disorder (ADHD), characterized by hyperactivity, attention deficit and impulsivity far beyond the developmental levels is an important psychiatric illness with a prevalence of 5% worldwide. Sleepwalking, also known as somnambulism, is a parasomnia that tends to occur during arousals from slow-wave sleep. It most often emerges in the first third or first half of the sleep period when slow-wave sleep is more common. Sleepwalking consists of a series of complex behaviors that culminate in walking around with an altered state of consciousness and impaired judgment. Parasomnias are much more prevalent in children with psychiatric and neurological disorders and can be also exacerbated or induced by psychopharmacological agents. Methylphenidate is the first line treatment for children diagnosed with ADHD. In this presentation, we aimed to discuss a case who had somnambulism after treatment with methylphenidate. GE was a 12 years old boy. He applied to Child and Adolescent Psychiatry Department of Dokuz Eylul University School of Medicine with the symptoms of attention deficit, hyperactivity, concentration difficulties. After psychiatric evaluation, he was diagnosed with Attention deficit hyperactivity disorder. He was living with his mother and father. After methylphenidate 10 mg was started for the treatment and the dose of methylphenidate was increased to 36 mg per day. He has used OROS methylphenidate 36 mg for eight months. The patient applied with a complaint of getting out of the bed then the house while asleep, waking up outside and not remembering how he got there. He was consulted with pediatrics neurology and tested with EEG, ECG and PSG. The methylphenidate dose was reduced and then the symptoms related with sleepwalking regressed. Our search confirms that it was the first case report in which somnambulism induced by methylphenidate. Methylphenidate is a noradrenergic and dopaminergic drug, which is associated with alterations in monoaminergic functions, may be an interaction at the level of these neurotransmitters is suggested as the underlying mechanism of somnambulism, which is induced by methylphenidate. Somnambulism is a common parasomnia that reşects impairment in the normal mechanisms of arousal from sleep in which motor behaviors are activated without full consciousness. Motor behaviors are initiated during deep non-rapid eye movement or slow-wave sleep (stages 3-4), and may be limited to relatively simple manifestations, such as sitting up, fumbling with objects or bedclothes, or mumbling. In literature, there are case reports in which somnambulism was induced by antipsychotics such as olanzapine and quetiapine and selective serotonin reuptake inhibitors such as paroxetine.

EISSN 2475-0581